WebMD
Font Size
A
A
A

Allergic Reaction to a Medicine

An allergic reaction to a medicine is an overreaction by the body's immune system to a substance (allergen) in a medicine that a person has taken. An allergic reaction to a medicine may cause symptoms that range from a minor rash to severe anaphylactic shock, depending on the person and the type and dose of the medicine.

A medicine allergy is different from an adverse medicine reaction, such as a medicine side effect or a reaction when taking more than one medicine. Because symptoms and treatments vary, a doctor should determine whether a person has a medicine allergy or an adverse reaction. A severe medicine allergy can be life-threatening. An adverse reaction usually is not.

A person who has been diagnosed with a medicine allergy should wear a medical alert bracelet or other identification and should not take that medicine again.

By Healthwise Staff
Primary Medical Reviewer Adam Husney, MD - Family Medicine
Specialist Medical Reviewer Rohit K Katial, MD - Allergy and Immunology
Current as of March 12, 2014

WebMD Medical Reference from Healthwise

Last Updated: March 12, 2014
This information is not intended to replace the advice of a doctor. Healthwise disclaims any liability for the decisions you make based on this information.